MAUDE Adverse Event Report: INTEGRA LIFESCIENCES SWITZERLAND SAR CERTAS PLUS INLINE WITH SIPHON; CERTAS PLUS W/ SG

INTEGRA LIFESCIENCES SWITZERLAND SAR CERTAS PLUS INLINE WITH SIPHON; CERTAS PLUS W/ SG
Catalog Number 828804PL
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Codes Headache (1880); Cerebral Ventriculomegaly (2133)
Date of Event 12/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
A facility reported a certas valve (id (b)(6) was implanted on (b)(6) 2023 with setting of 4 for treatment of assumed normal pressure hydrocephalus.Patient immediately began draining too much csf at setting 4 so their setting increased to setting 5.The excessive csf drainage continued, and setting was increased to 6 and eventually 7.Patient was reported to be fine during this time period while lying flat, but overdraining while being inclined at 30 degrees.Setting was eventually increased to 8 (virtual off) and draining completely stopped.At setting 8, the patient¿s ventricles became too enlarged and it was necessary to change setting to 7.The patient then overdrained again and was required to lay flat in bed.Setting was again changed to 8 and then 7 with same results before explanation.According to the information provided, the patient complained of headaches and collapsed ventricles were confirmed on computed tomography (ct) scan.During revision procedure, certas was programmed to 8th setting.Surgeon placed butterfly needle connected to manometer into reservoir of shunt.For first test, manometer was connected and filled with saline, it was allowed to drain and fluid column reached equilibrium at 16cmh2o.For second test, manometer was connected without fluid ¿ csf was allowed to drain into manometer and fluid column reached equilibrium at 13cmh2o.Surgeon concluded that the valve was malfunctioning, therefore, it was removed and replaced on (b)(6) 2023 with a new certas programmed at setting 7.The patient is doing fine.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Certas valve (id 828804pl) was returned for evaluation.Failure analysis - the position of the cam when valve was received was at setting 8.The valve was visually inspected and biological debris was noted on the exterior of the valve.The valve was leak tested and only leaked from the needle hole in the needle chamber.The valve passed the test for programming, occlusion, reflux, siphon guard and pressure.Root cause analysis - no root cause could be determined for the issue reported by the customer as the technician could not confirm any occlusions with the valve at the time of investigation.A possible root cause for the issue ¿overdrainage.¿ reported by the customer could have been due to biological debris and protein build up interfering with the device mechanism or the connection with the ventricular catheter and the valve.At the time of investigation, no over drainage was noted with the valve.

Brand Name
CERTAS PLUS INLINE WITH SIPHON
Common Device Name
CERTAS PLUS W/ SG
Manufacturer (Section D)
INTEGRA LIFESCIENCES SWITZERLAND SAR
rue girardet 29
rue girardet 29
le locle
SZ 
Manufacturer (Section G)
INTEGRA LIFESCIENCES SWITZERLAND SAR
rue girardet 29
ch-2400
le locle
SZ  
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 
6099362319
MDR Report Key18491335
Report Number3013886523-2023-00464
Device Sequence Number12508788
Product Code JXG
UDI-Device Identifier10381780521174
UDI-Public10381780521174
Combination Product (Y/N)N
PMA/510(K) Number
K143111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number828804PL
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/21/2023
Supplement Date Received by Manufacturer02/14/2024
Initial Report FDA Received Date01/11/2024
Supplement Report FDA Received Date03/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexMale
Patient RaceWhite